Michigan, 2021

Winter Weather in Michigan, February 19, 2021

February 19, 2021 · NWS MQT · 1 event in 1 county or zone

A lake effect snow band dropped moderate snowfall into portions of southern Schoolcraft County on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A lake effect snow band dropped moderate snowfall into portions of southern Schoolcraft County on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 19, 1:43 AM EST, 17 minutes earlier.

Area forecast discussion, Feb 19, 1:43 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
143 AM EST Fri Feb 19 2021

.SHORT TERM...(This evening through Friday)
Issued at 405 PM EST THU FEB 18 2021

A weak and sheared shortwave moved through this morning with more
widespread snow showers in moisture coming off Lake Michigan.
Overall, cloud cover has been a bit less extensive across the
west-central zones than previously forecast allowing temperatures to
warm a bit more than expected. I continued this temperature trend
through the short term with 75th percentile temperatures for lows
tonight due to warmer Tmaxes and overnight cloud cover. Also
maintained 75th percentile for highs tomorrow when the model
certainty tool showed BC guidance clustering and a general lack of
cold air behind the weak cold front. This cold front is expected to
pass through late on Friday with potential for a slight uptick in
snow shower intensity. The atmosphere is expected to dry out quickly
behind the front with clouds clearing from west-to-east.

A more substantial shortwave trough is approaching from the west
and the combination of weak synoptic scale lift and diurnal heating
has allowed for widespread snow shower development in the past hour
or so. Visible satellite also shows breaks in the clouds filling
in with a more overcast cloud deck developing. I'm expecting
overcast skies will persist through Friday afternoon when they
should begin clearing from west-to-east. I generally adjusted WPC
QPF grids down a bit today with just a few hundredths of QPF
expected at SLRs around 15 or 20:1. The one exception is the
Garden Peninsula where I added a couple hundredths to account for
the possibility of a mesolow enhancing snowfall. I only have 2
inches of snowfall in this location, but lake-850mb delta Ts around
18C, deep moisture, diurnally enhanced land breeze,  and increasing
synoptic scale forcing supports potential for an organized snow
band/mesolow. Additionally, streamers coming off Lake Ontario are
apparent on visible satellite and a slug of moisture is evident on
APX's radar, which also occurred with LES snowfall in this area last
weekend. Briefly considered a WWA for southern Schoolcraft/Delta
counties, but 12z model guidance kept this feature farther offshore
than previous 00z guidance so decided against it. 18z Guidance tells
a similar tale, but this is still the most noteworthy feature in the
short term.

.LONG TERM...(Saturday through Thursday)
Issued at 142 AM EST FRI FEB 19 2021

Upper air pattern consists of a 500 mb trough in the western U.S.
and a trough over the east 12z Sat. A shortwave ridge moves into the
upper Great Lakes on Sat. The trough moves into the plains 12z Sun
and into the upper Great Lakes by Sun night. Nam shows some deeper
moisture and 850-500 mb q-vector convergence moving through on Sun
night. WIll bump pops up a bit across the south for Sun afternoon
and Sun evening, but area seems to be on northern end of this
system.

In the extended, the GFS and ECMWF show a 500 mb ridge across the
western U.S. and a trough across the eastern U.S. 12z Mon. Zonal
flow moves into the northern and central U.S. 12z Tue. Troughing
moves into the Rockies 12z Wed. This trough heads east, but misses
the area for Thu and Fri. Temperatures look to be above normal for
this forecast period with a cool down towards the end.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1143 PM EST THU FEB 18 2021

Sct -shsn will continue across the area thru today. While conditions
at KIWD/KCMX/KSAW will likely be prevailing MVFR, expect some
periods of VFR. Some periods of IFR vis are possible as well. By
evening, conditions should improve to prevailing VFR as -shsn
diminish/end.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 405 PM EST THU FEB 18 2021

Guidance continues to suggest light winds of 20 kts or less are
expected across the lake through Sunday. Southerly winds around 20-
25 kts are likely on the east half Sunday afternoon. Some SW winds
around 20 kts are then possible on the west half on Monday,
particularly between the Keweenaw and Isle Royale.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...EK
LONG TERM...07
AVIATION...Rolfson
MARINE...EK
Hazardous weather outlook, Feb 18, 4:14 PM EST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
414 PM EST Thu Feb 18 2021

MIZ001>007-009>014-084-085-192115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
414 PM EST Thu Feb 18 2021 /314 PM CST Thu Feb 18 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered light snow showers may result in slippery spots on
roads and sidewalks. The snow accumulation will be minor across
most of the area, but an inch or so of accumulation is possible at
a few spots near Lake Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-192115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
414 PM EST Thu Feb 18 2021 /314 PM CST Thu Feb 18 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-192115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
414 PM EST Thu Feb 18 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southern Schoolcraft

When
February 19, 2:00 AM EST to 9:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A spotter seven miles east of Garden measured nine inches of lake effect snow in approximately 18 hours. There was also a report of six inches of snow eight miles south of Thompson during this time.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950398.